Advertisement

Computational Statistics

, Volume 33, Issue 2, pp 731–756 | Cite as

A lack-of-fit test for generalized linear models via single-index techniques

  • Chin-Shang Li
  • Minggen Lu
Original Paper
  • 75 Downloads

Abstract

A generalized partially linear single-index model (GPLSIM) is proposed in which the unknown smooth function of single index is approximated by a spline function that can be expressed as a linear combination of B-spline basis functions. The regression coefficients and the unknown smooth function are estimated simultaneously via a modified Fisher-scoring method. It can be shown that the estimators of regression parameters are asymptotically normally distributed. The asymptotic covariance matrix of the estimators can be estimated directly and consistently by using the least-squares method. As an application, the proposed GPLSIM can be employed to assess the lack of fit of a postulated generalized linear model (GLM) based on the comparison of the goodness of fit of the GPLSIM and postulated GLM to construct a likelihood ratio test. An extensive simulation study is conducted to examine the finite-sample performance of the likelihood ratio test. The practicality of the proposed methodology is illustrated with a real-life data set from a study of nesting horseshoe crabs.

Keywords

B-spline Bootstrap Generalized linear model Generalized partially linear single-index model Likelihood estimator Likelihood ratio test Monte Carlo 

Notes

Acknowledgements

The authors express their thanks to an associate editor and two referees whose constructive comments improved the presentation.

References

  1. Agresti A (2002) Categorical data analysis, 2nd edn. Wiley, New YorkCrossRefzbMATHGoogle Scholar
  2. Akaike H (1974) A new look at the statistical model identification. IEEE Trans Autom Control 19:716–723MathSciNetCrossRefzbMATHGoogle Scholar
  3. Brockmann HJ (1996) Satellite male groups in horseshoe crabs, Limulus polyphemus. Ethology 102:1–21CrossRefGoogle Scholar
  4. Carroll RJ, Fan J, Gijbels I, Wand MP (1997) Generalized partially linear single-index models. J Am Stat Assoc 92:477–489MathSciNetCrossRefzbMATHGoogle Scholar
  5. de Boor C (2001) A practical guide to splines. Springer-Verlag, New YorkzbMATHGoogle Scholar
  6. Delecroix M, Härdle W, Hristache M (2003) Efficient estimation in conditional single-index regression. J Multivar Anal 86:213–216MathSciNetCrossRefzbMATHGoogle Scholar
  7. Ding Y, Nan B (2011) A sieve M-theorem for bundled parameters in semiparametric models, with application to the efficient estimation in a linear model for censored data. Ann Stat 39:3032–3061MathSciNetCrossRefzbMATHGoogle Scholar
  8. Efron B, Tibshirani R (1994) An introduction to the Bootstrap. Chapman Hall, New YorkzbMATHGoogle Scholar
  9. Härdle W, Stoker EM (1989) Investigating smooth multiple regression by the method of average derivatives. J Am Stat Assoc 84:986–995MathSciNetzbMATHGoogle Scholar
  10. Härdle W, Hall P, Ichimura H (1993) Optimal smoothing in single-index models. Ann Stat 21:157–178MathSciNetCrossRefzbMATHGoogle Scholar
  11. Hart JD (1997) Nonparametric smoothing and lack-of-fit tests. Springer Verlag, New YorkCrossRefzbMATHGoogle Scholar
  12. Hastie T, Tibshirani R (1990) Generalized additive models. Chapman Hall, New YorkzbMATHGoogle Scholar
  13. Horowitz JL, Härdle W (1996) Direct semiparametric estimation of single-index models with discrete covariate. J Am Stat Assoc 91:1632–1640MathSciNetCrossRefzbMATHGoogle Scholar
  14. Huang J, Zhang Y, Hua L (2008) A least-squares approach to consistent information estimation in semiparametric models. Technical report 2008-3, University of Iowa, Departmant of BiostatisticsGoogle Scholar
  15. Huang JZ, Liu L (2006) Polynomial spline estimation and inference of proportional hazards regression models with flexible relative risk form. Biometrics 62:793–802MathSciNetCrossRefzbMATHGoogle Scholar
  16. Ichimura H (1993) Semiparametric least squares (SLS) and weighted SLS estimation of single-index models. J Econom 58:71–120MathSciNetCrossRefzbMATHGoogle Scholar
  17. Koehler AB, Emily S, Murphree ES (1988) A comparison of the Akaike and Schwarz criteria for selecting model order. J R Stat Soc Ser C 37:187–195MathSciNetGoogle Scholar
  18. Kosorok MR (2008) Introduction to empirical processes and semiparametric inference. Springer, DordrechtCrossRefzbMATHGoogle Scholar
  19. Lu M, Loomis D (2014) Spline-based semiparametric estimation of partially linear Poisson regression with single-index model. J Nonparametric Stat 25:905–922MathSciNetCrossRefzbMATHGoogle Scholar
  20. Lu M, Zhang Y, Huang J (2007) Estimation of the mean function with panel count data using monotone polynomial splines. Biometrika 94:705–718MathSciNetCrossRefzbMATHGoogle Scholar
  21. Lu M, Zhang Y, Huang J (2009) Semiparametric estimation methods for panel count data using monotone \(B\)-splines. J Am Stat Assoc 104:1060–1070MathSciNetCrossRefzbMATHGoogle Scholar
  22. McCullagh P, Nelder JA (1989) Generalized linear models, 2nd edn. Chapman Hall, LondonCrossRefzbMATHGoogle Scholar
  23. Nelder JA, Wedderburn RWM (1972) Generalized linear models. J R Stat Soc Ser A 135:370–384CrossRefGoogle Scholar
  24. Newey DA, Stoker TM (1993) Efficiency of weighted average derivative estimators and index models. Econometrica 61:1199–1223MathSciNetCrossRefzbMATHGoogle Scholar
  25. Neyman J, Pearson ES (1933) On the problem of the most efficient tests of statistical hypotheses. Philos Trans R Soc A: Math Phys Eng Sci 231:289–337CrossRefzbMATHGoogle Scholar
  26. Powell JL, Stock JH, Stoker TM (1989) Semiparametric estimation of index coefficients. Econometrica 57:1403–1430MathSciNetCrossRefzbMATHGoogle Scholar
  27. Rosenberg PS (1995) Hazard function estimation using \(B\)-splines. Biometrics 51:874–887CrossRefzbMATHGoogle Scholar
  28. Schumaker L (1981) Spline functions: basic theory. Wiley, New YorkzbMATHGoogle Scholar
  29. Schwarz G (1978) Estimating the dimension of a model. Ann Stat 6:461–464MathSciNetCrossRefzbMATHGoogle Scholar
  30. Shen X, Wong WH (1994) Convergence rate of sieve estimates. Ann Stat 22:580–615MathSciNetCrossRefzbMATHGoogle Scholar
  31. Stoker TM (1986) Consistent estimation of scaled coefficients. Econometrica 54:461–481MathSciNetzbMATHGoogle Scholar
  32. Stone CJ (1985) Additive regression and other nonparametric models. Ann Stat 13:689–705MathSciNetCrossRefzbMATHGoogle Scholar
  33. Stone CJ (1986) The dimensionality reduction principle for generalized additive models. Ann Stat 14:590–606MathSciNetCrossRefzbMATHGoogle Scholar
  34. Sun J, Kopciukb KA, Lu X (2008) Polynomial spline estimation of partially linear single-index proportional hazards regression models. Comput Stat Data Anal 53:176–188MathSciNetCrossRefzbMATHGoogle Scholar
  35. van der Vaart AW, Wellner JA (1996) Weak convergence and empirical processes. Springer-Verlag, New YorkCrossRefzbMATHGoogle Scholar
  36. Xia Y (2009) Model checking in regression via dimension reduction. Biometrika 96:133–148MathSciNetCrossRefzbMATHGoogle Scholar
  37. Yu Y, Ruppert D (2002) Penalized spline estimation for partially linear single-index models. J Am Stat Assoc 97:1042–1054MathSciNetCrossRefzbMATHGoogle Scholar
  38. Zhou S, Shen X, Wolfe DA (1986) Local asymptotics for regression splines and confidence region. Ann Stat 26:1760–1782MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Division of Biostatistics, Department of Public Health SciencesUniversity of CaliforniaDavisUSA
  2. 2.School of Community Health SciencesUniversity of NevadaRenoUSA

Personalised recommendations